Alert archive / Michigan / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 62, NWS Grand Rapids, MI

June 24, 1997Gratiot County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Jun 24, 1997, 10:50 PM EDT for Gratiot County, Michigan. It was in force for 80 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 24, 1997, 10:50 PM EDT (02:50 UTC)
Expired
Jun 25, 1997, 12:10 AM EDT
In force
80 min
Issued by
NWS Grand Rapids, MI
Area
Whole counties

County Gratiot County, MI

The radar

The Grand Rapids radar (KGRR), 88 km from the middle of the area, began a volume at 02:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 2.8 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 1997-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2016 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 1997-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2016 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1280 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

667 
WUUS1 KGRR 250251 RRA
SVRGRR
MIC057-250410-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1050 PM EDT TUE JUN 24 1997

* SEVERE THUNDERSTORM WARNING FOR
  NORTHERN GRATIOT COUNTY - CENTRAL LOWER MICHIGAN

* UNTIL 1210 AM EDT
 
* SOME LOCATIONS AFFECTED
  ALMA                 AROUND 1110 PM EDT
  ITHACA               AROUND 1110 PM EDT
  ST LOUIS             AROUND 1110 PM EDT
  BRECKENRIDGE         AROUND 1120 PM EDT

* AT 1049 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED
  A SEVERE THUNDERSTORM 17 MILES WEST OF ALMA OR 9 MILES WEST OF
  RIVERDALE MOVING EAST AT 45 MPH.

THIS STORM HAS A HISTORY OF DAMAGING WIND. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS

WDM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 8:29 PM EDT, 2 hours 21 minutes earlier.

Area forecast discussion, Jun 24, 8:29 PM EDT, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
828 PM EDT TUE JUN 24 1997

THE LEADING EDGE OF THE SQUALL LINE ALREADY 1/4 OF THE WAY ACROSS
LAKE MI. MODIFIED THE DTX 00Z SOUNDING FOR GRR AND IT YIELDED CAPES
GTRN 4000 J/KG AND AN LI OF -8 FOR SW LWR. XPCT LK MI TO WEAKEN THE
LINE A LITTLE...HWVR...ONCE THE AIR MASS ON THIS SIDE OF THE LAKE IS
MORE UNSTABLE THAN THE WESTERN SIDE WAS. XPCT THE SRN TIP OF THIS
LINE TO REACH BIV AROUND 02Z. AS A RESULT...WL BEEF UP THE ZONES TO
HANDLE THE APPROACHING SQUALL LINE FOR THE NRN 1/2 OF OUR CWA. XPCT
ONLY A COUPLE HOUR WINDOW OF PCPN WITH THIS LINE TNGHT.

TEW

In the hours before

Special weather statement, Jun 24, 10:15 PM EDT, 35 minutes before
MIZ039-040-045-046-051-052-250600-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1015 PM EDT TUE JUN 24 1997

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM
WARNING IN EFFECT UNTIL 200 AM EDT WEDNESDAY FOR THE FOLLOWING
COUNTIES:

IN WEST CENTRAL MICHIGAN:
OSCEOLA

IN NORTH CENTRAL MICHIGAN:
CLARE              ISABELLA

IN WEST CENTRAL MICHIGAN:
MECOSTA            MONTCALM

THIS WATCH INCLUDES THE COMMUNITIES OF MOUNT PLEASANT...EVART...BIG
RAPIDS...SIX LAKES AND ALMA.

AT 1012 PM EDT...WEATHER SERVICE DOPPLER RADAR INDICATED A BROKEN
LINE OF SEVERE THUNDERSTORMS EXTENDED FROM NEAR MARION IN NORTHEAST
OSCEOLA COUNTY TO NEAR HOWARD CITY...30 MILES NORTH OF GRAND RAPIDS.
MOVEMENT WAS EAST AT 45 MPH. THESE STORMS ARE CAPABLE OF PRODUCING
WIND GUSTS IN EXCESS OF 60 MPH AND HEAVY RAINFALL. HAIL TO ONE INCH
IN DIAMETER IS ALSO POSSIBLE.

A SEVERE THUNDERSTORM WATCH MEANS SEVERE THUNDERSTORMS ARE
POSSIBLE IN AND NEAR THE WATCH AREA. BE ON THE WATCH FOR
THREATENING WEATHER AND LISTEN TO NOAA WEATHER RADIO... COMMERCIAL
RADIO OR TELEVISION FOR FURTHER INFORMATION.

DCZ
Special weather statement, Jun 24, 10:15 PM EDT, 35 minutes before
MIZ039-040-045-046-051-052-250600-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1015 PM EDT TUE JUN 24 1997

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM
WATCH IN EFFECT UNTIL 200 AM EDT WEDNESDAY FOR THE FOLLOWING
COUNTIES:

IN WEST CENTRAL MICHIGAN:
OSCEOLA

IN NORTH CENTRAL MICHIGAN:
CLARE              ISABELLA

IN WEST CENTRAL MICHIGAN:
MECOSTA            MONTCALM

THIS WATCH INCLUDES THE COMMUNITIES OF MOUNT PLEASANT...EVART...BIG
RAPIDS...SIX LAKES AND ALMA.
AT 1012 PM EDT...WEATHER SERVICE DOPPLER RADAR INDICATED A BROKEN
LINE OF SEVERE THUNDERSTORMS EXTENDED FROM NEAR MARION IN NORTHEAST
OSCEOLA COUNTY TO NEAR HOWARD CITY...30 MILES NORTH OF GRAND RAPIDS.
MOVEMENT WAS EAST AT 45 MPH. THESE STORMS ARE CAPABLE OF PRODUCING
WIND GUSTS IN EXCESS OF 60 MPH AND HEAVY RAINFALL. HAIL TO ONE INCH
IN DIAMETER IS ALSO POSSIBLE.

A SEVERE THUNDERSTORM WATCH MEANS SEVERE THUNDERSTORMS ARE
POSSIBLE IN AND NEAR THE WATCH AREA. BE ON THE WATCH FOR
THREATENING WEATHER AND LISTEN TO NOAA WEATHER RADIO... COMMERCIAL
RADIO OR TELEVISION FOR FURTHER INFORMATION.

COR TO TEXT/DCZ
Special weather statement, Jun 24, 10:16 PM EDT, 34 minutes before
MIZ039-040-045-046-051-052-250600-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1015 PM EDT TUE JUN 24 1997

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM
WARNING IN EFFECT UNTIL 200 AM EDT WEDNESDAY FOR THE FOLLOWING
COUNTIES:

IN WEST CENTRAL MICHIGAN:
OSCEOLA

IN NORTH CENTRAL MICHIGAN:
CLARE              ISABELLA

IN WEST CENTRAL MICHIGAN:
MECOSTA            MONTCALM

THIS WATCH INCLUDES THE COMMUNITIES OF MOUNT PLEASANT...EVART...BIG
RAPIDS...SIX LAKES AND ALMA.

AT 1012 PM EDT...WEATHER SERVICE DOPPLER RADAR INDICATED A BROKEN
LINE OF SEVERE THUNDERSTORMS EXTENDED FROM NEAR MARION IN NORTHEAST
OSCEOLA COUNTY TO NEAR HOWARD CITY...30 MILES NORTH OF GRAND RAPIDS.
MOVEMENT WAS EAST AT 45 MPH. THESE STORMS ARE CAPABLE OF PRODUCING
WIND GUSTS IN EXCESS OF 60 MPH AND HEAVY RAINFALL. HAIL TO ONE INCH
IN DIAMETER IS ALSO POSSIBLE.

A SEVERE THUNDERSTORM WATCH MEANS SEVERE THUNDERSTORMS ARE
POSSIBLE IN AND NEAR THE WATCH AREA. BE ON THE WATCH FOR
THREATENING WEATHER AND LISTEN TO NOAA WEATHER RADIO... COMMERCIAL
RADIO OR TELEVISION FOR FURTHER INFORMATION.

DCZ
Special weather statement, Jun 24, 10:24 PM EDT, 26 minutes before
MIZ039-040-045-046-051-052-250600-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1015 PM EDT TUE JUN 24 1997

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM
WATCH IN EFFECT UNTIL 200 AM EDT WEDNESDAY FOR THE FOLLOWING
COUNTIES:

IN WEST CENTRAL MICHIGAN:
OSCEOLA

IN NORTH CENTRAL MICHIGAN:
CLARE              ISABELLA

IN WEST CENTRAL MICHIGAN:
MECOSTA            MONTCALM

THIS WATCH INCLUDES THE COMMUNITIES OF MOUNT PLEASANT...EVART...BIG
RAPIDS...SIX LAKES AND ALMA.
AT 1012 PM EDT...WEATHER SERVICE DOPPLER RADAR INDICATED A BROKEN
LINE OF SEVERE THUNDERSTORMS EXTENDED FROM NEAR MARION IN NORTHEAST
OSCEOLA COUNTY TO NEAR HOWARD CITY...30 MILES NORTH OF GRAND RAPIDS.
MOVEMENT WAS EAST AT 45 MPH. THESE STORMS ARE CAPABLE OF PRODUCING
WIND GUSTS IN EXCESS OF 60 MPH AND HEAVY RAINFALL. HAIL TO ONE INCH
IN DIAMETER IS ALSO POSSIBLE.

A SEVERE THUNDERSTORM WATCH MEANS SEVERE THUNDERSTORMS AREJ
POSSIBLE IN AND NEAR THE WATCH AREA. BE ON THE WATCH FOR
THREATENING WEATHER AND LISTEN TO NOAA WEATHER RADIO... COMMERCIAL
RADIO OR TELEVISION FOR FURTHER INFORMATION.

COR TO TEXT/DCZ

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 9:49 PM EDTSevere Thunderstorm WarningGRRMecosta, Osceola61 min
Jun 24, 10:03 PM EDTSevere Thunderstorm WarningGRRIsabella, Montcalm77 min
Jun 24, 10:03 PM EDTSevere Thunderstorm WarningGRRClare77 min

Nearby

Severe Thunderstorm Warnings in Michigan, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.